Alert archive / New York / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 57, NWS Binghamton, NY

August 13, 2016Cayuga County, Cortland County, Onondaga County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at Aug 13, 2016, 8:27 PM EDT for Cayuga County, Cortland County, Onondaga County, New York. It was in force for 33 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 13, 2016, 8:27 PM EDT (00:27 UTC)
Expired
Aug 13, 2016, 9:00 PM EDT
In force
33 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Cayuga County, NY, Cortland County, NY, Onondaga County, NY

The radar

The Binghamton radar (KBGM), 77 km from the middle of the area, began a volume at 00:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 13, 8:28 PM EDTTSTM WND DMG1 W Marcellus, NYTREES DOWN
Aug 13, 8:38 PM EDTTSTM WND DMGLafayette, NYTREES DOWN
Aug 13, 8:41 PM EDTTSTM WND DMGPompey, NYTREES DOWN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 13, 6:17 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 0.5 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2016-08-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2222 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2016-08-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 112 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2222 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
1393 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
112 m²/s²
0-3 km storm-relative helicity
175 m²/s²
Significant tornado parameter
0.0
Supercell composite
9.0

Open this sounding in Storm Lab

The text

As transmitted.

908 
WUUS51 KBGM 140027
SVRBGM
NYC011-023-067-140130-
/O.NEW.KBGM.SV.W.0057.160814T0027Z-160814T0130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
827 PM EDT SAT AUG 13 2016

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...
  SOUTHEASTERN CAYUGA COUNTY IN CENTRAL NEW YORK...
  SOUTHERN ONONDAGA COUNTY IN CENTRAL NEW YORK...

* UNTIL 930 PM EDT

* AT 827 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR
  KELLOGGSVILLE...OR 15 MILES NORTH OF CORTLAND...MOVING EAST AT 50
  MPH.

  HAZARD...60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  OTISCO AND PREBLE AROUND 835 PM EDT. 
  TULLY AND LA FAYETTE AROUND 840 PM EDT. 
  POMPEY AND FABIUS AROUND 845 PM EDT. 
  WATERVALE AROUND 850 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4312 7597 4309 7598 4308 7592 4270 7589
      4262 7646 4263 7646 4263 7656 4279 7636
      4300 7640
TIME...MOT...LOC 0027Z 258DEG 44KT 4281 7629 

HAIL...<.75IN
WIND...60MPH
 
$$

MSE
1 follow-up statement
753 
WWUS51 KBGM 140100
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
900 PM EDT SAT AUG 13 2016

NYC011-023-067-140110-
/O.CAN.KBGM.SV.W.0057.000000T0000Z-160814T0130Z/
CORTLAND NY-CAYUGA NY-ONONDAGA NY-
900 PM EDT SAT AUG 13 2016

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CORTLAND...
SOUTHEASTERN CAYUGA AND SOUTHERN ONONDAGA COUNTIES IS CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND
MOVED OUT OF THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN
CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM EDT FOR
CENTRAL NEW YORK.

LAT...LON 4312 7597 4309 7598 4308 7592 4270 7589
      4262 7646 4263 7646 4263 7656 4279 7636
      4300 7640
TIME...MOT...LOC 0059Z 258DEG 44KT 4289 7575 

$$

MSE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 13, 7:54 PM EDT, 33 minutes earlier.

Area forecast discussion, Aug 13, 7:54 PM EDT, 33 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
754 PM EDT SAT AUG 13 2016

.SYNOPSIS...
High heat and humidity will remain in place through Sunday,
including scattered thunderstorms with heavy rain. A frontal
system moving through lower Canada late Sunday will bring some
relief to the very warm and moist conditions. Warmer weather and another
round of thunderstorms is expected on Tuesday.

&&

.NEAR TERM /THROUGH SUNDAY/...
630 PM Update...

Continued instability with ML CAPE values between 1500 and 3000
j/kg is combining with a decent mid-level wind flow early this
evening. A short wave rotating into western NY is expected to
increase thunderstorm coverage.

A severe thunderstorm watch has been issued for our entire
forecast area through 1 AM.

230 PM Update...

ML-Cape values have climbed above 2000 j/kg over portions of
central New York and northeast Pennsylvania. Combined with better
than anticipated shear values over New York State, the
instability is producing increased severe potential in the form of
Supercell Composites around 2.

A slight risk for severe thunderstorms now exists over central New
York, with marginal risk down through northern Pennsylvania. The
main threats are heavy rain and gusty winds.

1220 PM Update...

Many urban locations are already above 100 degrees for apparent
temperature. We issued a heat advisory for the Finger Lakes up to
Syracuse and from Luzerne up to Pike through 6 PM.

10 AM Update...

Latest SPC mesoanalysis depicts an area of convective inhibition
over upstate NY, with CAPEs building to the southwest through
northern Ohio. Based on this data, we pulled back the POPs through
noon, but left the afternoon forecast as is.

Still think marginal wind shears and warm mid levels preclude much
of a severe threat. PWATs around 2 inches bear watching for heavy
downpours.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY/...
Tonight...A brief increase in thunderstorm coverage is expected
early this evening as the short wave passes through. Thereafter,
convection will decrease, though the very moist atmosphere will
still cause a few showers or thunderstorms overnight.

Sunday...A storm system moving through southern Canada will drag a
cold front across New York and Pennsylvania. The best chance for
vigorous convection continues to be the southern half of the
forecast area, where greater destabilization is expected from
diurnal heating. PWATs remain abnormally high (near 2 inches), so
heavy rain will remain a significant threat in any thunderstorm.

The cold front will drop to just south of our FA on Monday. Drier
air with temperatures in the lower to middle 80s will slide across
our region.

Yet another storm will swing out of the Ohio Valley on Tuesday,
bringing another chance for thunderstorms. We don't plan to
include heavy rain wording with the thunderstorms this far out.
But given the high PWATs will be just to our south on Monday, it's
easy to imagine much of that moisture making a run at us again
once the winds turn southwesterly in advance of the front.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
With convection this afternoon and this evening, loaded the
superblend earlier today for the extended forecast. Tuesday night
into Wednesday still look like the most unsettled period in the
extended, as an area of low pressure tracks over us with
beneficial rains. Superblend pops are high chance but if trend
continues, these will have to be raised by a lot.

A weaker short wave keeps shower chances going into Thursday,
before ridging and drier weather builds in late week into the
weekend.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
An area of rain and thunderstorms will move across the terminals
through midnight. MVFR vsbys likely, with IFR possible. Confidence
is very high in rain and MVFR vsbys, but duration and extent
still too uncertain to include IFR conditions for such a long
tempo group (4 hours). Will continue to highlight MVFR at the
most likely impact and update with shorter IFR tempo groups if
confidence grows.

After 06Z we should be mostly dry. With such copious amounts of
moisture in the low levels and the rain from today, widespread BR
may be possible. For now included this with the most likely
terminals based on climo, which would be the southern terminals.

On Sunday more showers and thunderstorms possible, but the focus
will be on the southern terminals. This far out just mentioned
showers from mid morning on with VFR conditions. Future updates
may be needed again especially southern terminals.

Winds becoming SW 5-10 KTS and occasionally gusty to 15-20 KTS
this afternoon, diminishing to VRBL again late.

OUTLOOK...

Sunday night...Occasional restrictions in haze/fog and periodic
thunderstorm activity.

Monday - Thur...Still the chance of some showers/storms around
with associated restrictions however relatively low confidence
during this period.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJP
NEAR TERM...DJP
SHORT TERM...DJP
LONG TERM...Heden
AVIATION...Heden
Hazardous weather outlook, Aug 13, 6:30 PM EDT, 1 hour 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
630 PM EDT SAT AUG 13 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-142230-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
630 PM EDT SAT AUG 13 2016

...SEVERE THUNDERSTORM WATCH 445 IN EFFECT UNTIL 1 AM EDT SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   SEVERE THUNDERSTORM WATCH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.

ANOTHER ROUND OF THUNDERSTORMS IS EXPECTED ON SUNDAY IN ADVANCE OF
A COLD FRONT. HEAVY DOWNPOURS MAY LEAD TO LOCALIZED FLOODING,
MAINLY IN POOR DRAINAGE AND URBANIZED AREAS. A FEW THUNDERSTORMS
WILL PRODUCE STRONG WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Local storm report, Aug 13, 6:01 PM EDT, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
601 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0546 PM     TSTM WND DMG     NEW BERLIN              42.62N  75.34W
08/13/2016                   CHENANGO           NY   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS COUNTY.

&&

HEDEN
Local storm report, Aug 13, 6:12 PM EDT, 2 hours 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
612 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0556 PM     TSTM WND DMG     2 SE EDMESTON           42.68N  75.21W
08/13/2016                   OTSEGO             NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN... TREES ON WIRE...
            THROUGHOUT THE COUNTY.

&&

HEDEN
Local storm report, Aug 13, 6:13 PM EDT, 2 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE BINGHAMTON NY
613 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0435 PM     TSTM WND DMG     1 NW WILLSEYVILLE       42.29N  76.40W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN ON CODDINGTON RD.

0445 PM     TSTM WND DMG     3 NNW CANDOR            42.27N  76.36W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN PROSPECT VALLEY RD.

0450 PM     TSTM WND DMG     3 WNW WELTONVILLE       42.22N  76.30W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            TREES AND WIRES DOWN AGAINST HOUSE ON FAIRFIELD RD.

0502 PM     TSTM WND DMG     EAST BERKSHIRE          42.30N  76.13W
08/13/2016                   TIOGA              NY   911 CALL CENTER

            MULTIPLE TREES DOWN ON WILSON CREEK RD.

0540 PM     TSTM WND DMG     WHITESBORO              43.12N  75.30W
08/13/2016                   ONEIDA             NY   911 CALL CENTER

            TREE DOWN ON JUDD ROAD.

0546 PM     TSTM WND DMG     NEW BERLIN              42.62N  75.34W
08/13/2016                   CHENANGO           NY   911 CALL CENTER

            NUMEROUS TREES DOWN ACROSS COUNTY.

0556 PM     TSTM WND DMG     2 SE EDMESTON           42.68N  75.21W
08/13/2016                   OTSEGO             NY   911 CALL CENTER

            MULTIPLE REPORTS OF TREES DOWN... TREES ON WIRE...
            THROUGHOUT THE COUNTY.

&&

HEDEN
Local storm report, Aug 13, 7:43 PM EDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
743 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0624 PM     TSTM WND DMG     RICHFIELD SPRINGS       42.85N  74.99W
08/13/2016                   OTSEGO             NY   AMATEUR RADIO

            LARGE LIMBS AND WIRES DOWN.

&&

EMG
Local storm report, Aug 13, 7:52 PM EDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
752 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0532 PM     TSTM WND DMG     ORISKANY FALLS          42.94N  75.46W
08/13/2016                   MADISON            NY   911 CALL CENTER

            ROOF DAMAGED AND SILO BLOWN DOWN.

&&

EMG
Local storm report, Aug 13, 8:23 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
823 PM EDT SAT AUG 13 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0820 PM     TSTM WND DMG     1 S OWASCO              42.84N  76.47W
08/13/2016                   CAYUGA             NY   911 CALL CENTER

            TREE DOWN ON VALENTINE ROAD.

&&

HEDEN

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 13, 8:36 PM EDTAreal Flood AdvisoryBGMMadison, Oneida3 hr
Aug 13, 9:32 PM EDTSpecial Weather StatementBGMChemung, Schuyler, Tompkins58 min
Aug 14, 3:35 PM EDTSpecial Weather StatementBGMSullivan40 min

Nearby

Severe Thunderstorm Warnings in New York, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.